MENU

Check Your Health: What you need to know about Naloxone

Ambulance 110117.JPG
Check Your Health: What you need to know about Naloxone (Photo: KUTV)

(KUTV) Whether it’s a prescription from the doctor’s office or heroin from the street, opioid addiction can be deadly.

“We see 10 deaths every week from overdose in Utah,” says Dr. Mark Oraskovich, an ER Physician at Park City Hospital.

However, when someone has an opioid overdose, whether it’s morphine, hydrocodone, oxycodone, heroine, etc. Naloxone can save their life. It works by essentially reversing the effects of the opioid that the patient used.

Currently, this medication is available in three forms.

1) Nasal Spray – This is simple to use, requires less than five minutes of training, and can be administered by anybody.

2) Injectable – Requires a little more training because it needs to be injected into a muscle in the body.

3) Auto-Injector – Injection that is preloaded with a spring similar to the way an EpiPen works for anaphylaxis.


Naloxone should be given when someone who is believed to have used an opioid is showing signs of overdose. These symptoms include:

• Unresponsiveness

• Small or pinpoint sized pupils

• Color change in skin – blue, purple, or gray

• Struggling to breathe


“Opioid overdoses result in death because people don’t breathe effectively or they don’t breathe at all,” says Dr. Oraskovich.

After Naloxone is given, patients may also require some rescue breathing. If the medication isn’t working after a few minutes, a second dose can be given. It’s important patients who receive Naloxone go to the hospital right away.

“If they’re taking a pain medication which lasts 6 hours, they’re going to become unresponsive again in a period of 1-2 hours. That is why they need to seek medication attention,” says Dr. Oraskovich.

If you or someone you know has an addition or takes opioids on a regular basis, Naloxone is something that you should have. Most Utah pharmacies currently carry Naloxone. Some places require a prescription, others do not. Check to see what your pharmacy carries.

In an effort to educate the community about opioid abuse, and to reduce the number of overdoses related to them, Heber Valley Hospital is hosting a FREE Naloxone training event on Tuesday, November 7th from 6-7:30 p.m. Those attending will learn how to recognize an overdose, respond, and administer Naloxone. They will also receive a FREE rescue kit to take home. RSVP for the event here.


Follow Check Your Health on Facebook, Twitter, and YouTube.

FOLLOW US ON TWITTER